Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 86, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Sep 1, 2004, 3:25 PM MDT for Hill County, Liberty County, Montana. It was in force for 35 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2004, 3:25 PM MDT (21:25 UTC)
- Expired
- Sep 1, 2004, 4:00 PM MDT
- In force
- 35 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
Counties Hill County, MT, Liberty County, MT
The radar
The Great Falls radar (KTFX), 177 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 3:35 PM MDT | TSTM WND DMG | 33 N Chester, MT | SEVERAL POWER POLES SEVERED 10 FEET ABOVE GROUND LEVEL. |
| Sep 1, 3:35 PM MDT | TSTM WND GST 58 | 22 E Whitlash, MT | WINDS ESTIMATED BETWEEN 50 AND 60 MPH. |
| Sep 1, 3:35 PM MDT | HAIL 0.75 | 33 N Chester, MT | |
| Sep 1, 3:45 PM MDT | HAIL 0.75 | 16 W Simpson, MT | HAIL LASTED APPROXIMATELY 30 MINUTES AND COVERED THE GROUND. ESTIMATED WINDS OF 40 TO 50 MPH ALSO CAUSED A 12 FOOT BY 14 FOOT QUONSET DOOR TO BE BLOWN OFF ITS HINGES. |
| Sep 1, 3:45 PM MDT | HAIL 0.75 | 16 W Simpson, MT | HAIL LASTED APPROXIMATELY 30 MINUTES AND COVERED THE GROUND. ESTIMATED WINDS OF 40 TO 50 MPH ALSO CAUSED A 12 FOOT BY 14 FOOT QUONSET DOOR TO BE BLOWN OFF ITS HINGES. |
| Sep 1, 3:45 PM MDT | HAIL 0.75 | 16 W Simpson, MT | HAIL LASTED APPROXIMATELY 30 MINUTES AND COVERED THE GROUND. ESTIMATED WINDS OF 40 TO 50 MPH ALSO CAUSED A 12 FOOT BY 14 FOOT QUONSET DOOR TO BE BLOWN OFF ITS HINGES. |
| Sep 1, 3:45 PM MDT | HAIL 0.75 | 16 W Simpson, MT | HAIL LASTED APPROXIMATELY 30 MINUTES AND COVERED THE GROUND. ESTIMATED WINDS OF 40 TO 50 MPH ALSO CAUSED A 12 FOOT BY 14 FOOT QUONSET DOOR TO BE BLOWN OFF ITS HINGES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3292 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 012125 SVRTFX MTC041-051-012200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 324 PM MDT WED SEP 1 2004 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN HILL COUNTY IN NORTH CENTRAL MONTANA NORTHEASTERN LIBERTY COUNTY IN NORTH CENTRAL MONTANA * UNTIL 400 PM MDT * AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 33 MILES WEST OF SIMPSON...OR ABOUT 30 MILES NORTH OF CHESTER...AND MOVING EAST AT 40 MPH. THIS STORM HAS A HISTORY OF PRODUCING WIND GUSTS AS HIGH AS 60 MPH AND HAIL UP TO THREE QUARTERS OF AN INCH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WILD HORSE BORDER STN AND SIMPSON BY 400 PM MDT LAT...LON 4904 11098 4886 11096 4886 11019 4909 11021 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:00 PM MDT, 25 minutes earlier.
Area forecast discussion, Sep 1, 3:00 PM MDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
300 PM MDT WED SEP 1 2004
.DISCUSSION...
PACIFIC COLD FRONT CONTINUES TO APPROACH WESTERN MONTANA THIS
AFTERNOON. THUNDERSTORMS HAVE DEVELOPED OUT AHEAD OF THE COLD
FRONT...AND ARE LIKELY ACROSS THE REGION. SOME STORMS MAY BE SEVERE
THIS EVENING...WITH GUSTY WINDS AND HAIL THE MAIN THREAT. THE COLD
FRONT SHOULD ARRIVE NEAR THE ROCKY MOUNTAIN FRONT AROUND 8 PM THIS
EVENING...THEN MOVE EAST INTO THE GREAT FALLS AND HELENA AREAS NEAR
MIDNIGHT...AND THEN MOVE INTO THE LEWISTOWN AREA AFTER 3 AM.
MUCH COOLER AIR WILL MOVE INTO THE REGION FOR THURSDAY AND FRIDAY.
ALSO...AS CENTRAL MONTANA IS IN THE BASE OF THE TROF...EXPECT
SHOWERS AND A FEW THUNDERSTORMS TO CONTINUE ACROSS THE ENTIRE AREA
INTO FRIDAY. SNOW IS STILL POSSIBLE OVER MOUNTAINS OF THE ROCKY
MOUNTAIN FRONT...AND THE NORTHERN PORTION OF SOUTHWEST MONTANA FOR
THURSDAY AND FRIDAY...BUT MAINLY ABOVE 6500 FEET. WINDS WILL NOT BE
AS STRONG AS PREVIOUSLY THOUGHT FOR THURSDAY...BUT STILL BREEZY.
TEMPERATURES WILL BE A FEW DEGREES COLDER THAN PREVIOUS THOUGHT
THOUGH...DUE TO THE CLOUD COVER THOUGH. AS A RESULT...EXPECT
AFTERNOON TEMPERATURES TO BE ABOUT 15 DEGREES COOLER THAN NORMAL BY
FRIDAY. BRUSDA
FRIDAY NIGHT THROUGH WEDNESDAY...UPPER TROF EXITS THE AREA FRIDAY
NIGHT WITH PRECIPITATION ENDING OVER SOUTHWEST MONTANA AND THE
WESTERN MOUNTAINS. FLOW ALOFT BECOMES NORTHWEST AS A POSITIVE TILT
UPPER RIDGE NOSES INTO WESTERN MONTANA. WEAK SHORT WAVES MOVE
THROUGH THIS FLOW ALOFT FROM TIME TO TIME GIVING NORTHWEST MONTANA
AND THE MOUNTAINS OF WESTERN MONTANA A CHANCE FOR SHOWERS. BY
TUESDAY...MODELS HINT AT THE FLOW ALOFT BECOMING MORE CYCLONIC IN
NATURE. GIVEN THE UNCERTAINTY THAT FAR OUT...HAVE CONTINUED WITH A
GENERALLY DRY FORECAST THROUGH MIDWEEK. TEMPERATURES WILL REMAIN
NEAR SEASONAL AVERAGES.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF EE 053/064 042/061 041 17622
BBBBB 069/047 074/046 073/045 074/044 071 00000000000
CTB EE 047/060 040/058 040 17622
BBBBB 067/044 068/043 070/042 068/041 069 00000000000
HLN EE 053/065 044/064 045 17632
BBBBB 071/049 074/047 076/046 075/046 076 1100-000000
BZN BE 048/066 037/064 039 17533
BBBBB 071/041 075/044 078/043 076/042 075 21000000000
WEY EE 041/062 031/059 029 17533
BBBBB 063/036 066/040 071/040 069/039 069 31-0000-000
DLN EE 047/064 036/060 039 17622
BBUBB 068/042 072/044 076/044 074/044 075 21000000000
HVR BB 053/066 043/064 043 17622
BBBBB 070/048 074/046 073/045 072/044 071 00000000000
LWT BB 052/065 038/060 038 17632
BBBBB 068/043 071/043 070/043 068/042 069 00000000000
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&Hazardous weather outlook, Sep 1, 5:25 AM MDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 525 AM MDT WED SEP 1 2004 MTZ008>015-044>055-021105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 525 AM MDT WED SEP 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH CENTRAL AND SOUTHWEST MONTANA TODAY AND TONIGHT AHEAD OF AN APPROACHING COLD FRONT. SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME STRONG WITH GUSTY WINDS...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. TEMPERATURES WILL BE MUCH COOLER THURSDAY AND THROUGH THE WEEKEND. A CHANCE OF SHOWERS AND THUNDERSTORMS...AND SOME MOUNTAIN SNOW SHOWERS AT NIGHT...WILL CONTINUE THROUGH FRIDAY NIGHT...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 1, 2:46 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
246 PM MDT WED SEP 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND GST SUNBURST 48.88N 111.91W
09/01/2004 60 MPH TOOLE MT TRAINED SPOTTER
WIND GUST AT 60 MPH WITH 3/4 IN SIZE HAIL. HAIL COVERED
GROUND. TEMP FELL FROM 87 TO 52 DEGREES.
&&
WILLIAMSON DCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 2:03 PM MDT | Severe Thunderstorm Warning | TFX | Toole | 27 min |
| Sep 1, 4:37 PM MDT | Severe Thunderstorm Warning | TFX | Liberty | 38 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.